News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Neurology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Neurology Answers List

Forum Name: Headaches

Question: Subtle Headaches/migranes


 Kf79 - Tue Sep 09, 2008 2:51 pm

First off i am a 29 year old male, i have a history of migraines both in my family (my paternal grandmother and father) as well as myself when i was in my pre and early teens. They were so bad that many times i would cry from the pain and on one occasion i felt like i was going blind. My Dr. put me on some pills that eventually made them far less frequent, instead of every day i eventually had them every other month of so.

Ive always had headaches small or large, but lately it seems like i have them all the time. If my hair gets too long i get headaches, if i'm overly stressed(which given work and cash flow issues i've been alot of lately), if i do not get enough sleep, if i get too much sleep, and lately my nose has been stuffy quite a bit and that also has given me some headaches.

Most times these headaches are very subtle, just enough to make me not wanna do anything but not enough to cripple me should i have stuff to do. A quick pop of aspirin works but i'm finding that i've sorta become immune to normal doses so to really get rid of a headache id have to pop 3 to 4 Advil, Aleve works the best but even with those i'm having to take 2 or 3 these days to make it work...and i'm not comfortable doing that all too often.

Is this a sign that my migraines are coming back to being a serious issue and there something else i could try...i'm currently without health insurance and hours away from the primary care physician i have been going to for 20+ years...

Sincerely,
Migraines in the Mitten
 John Kenyon, CNA - Sun Sep 14, 2008 3:56 pm

User avatar Hello -

Your current headaches could signal a return of migraines, but it sounds from your description more like either sinus or possibly tension headaches. Have you had any nasal stuffiness or cough lately? Allergies are another related possibility.

Regardless of the cause, non-steroidal anti-inflammatories (NSAIDs) such as Advil and Aleve do work for many sufferers of both migraines and non-specific headaches, and are preferable in most cases to the more potent dedicated migraine medications where practical. Also, while the instructions on the Advil and Aleve containers both tell you to take no more than two tablets every 4-6 hours, the effective dose of Advil (generic: ibuprofin), which is also a prescription strength, is 600-800 mg (3-4 of the 200 mg. tabs or caps). With Aleve (generic:naproxyn sodium), the effective dose is usually 3 (660 mg.,close to the prescription 500 mg. dose, although there are a number of variations on the prescription strengths of this one). So basically you aren't overdoing either right now, although you are wise to try and limit their use, since some people can suffer injury to their stomach lining by chronic use or greater-than-recommended doses. What many people are advised to do is take the increased dose along with an over-the-counter product such as Zantac (generic: ranitadine) to help protect the stomach lining when using these medications. It's not a bad idea, to be on the safe side, may help, and won't do any harm.

If the headaches continue or increase in severity, or if any additional related symptoms evolve, of course, you'll have to make arrangements to be seen and evaluated, but it sounds as though your current NSAID use is sufficient to manage them.

I hope this is helpful to you. Please keep us updated.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here